Gastrointestinal (GI) Bleed, Acute Upper
Upper GI bleeding accounts for a significant number of hospital admissions each year. Ulcers in the stomach or duodenum are the major cause of GI bleeding. Other causes include esophageal varices, erosive esophagitis or gastritis, gastric cancer, Mallory-Weiss tears, regular use of ulcerogenic medications such as corticosteroids and non steroidal anti-inflammatory drugs (NSAIDs), vascular anomalies (e.g., angiodysplasia), and certain blood dyscrasias (e.g., leukemia, aplastic anemia).
The severity of the bleed ranges from slight oozing to frank, profuse hemorrhage and depends on whether the source is arterial, venous, or capillary. Significant bleeding is almost always arterial in nature. A massive GI bleed is generally considered to be a loss of more than 1500 ml of blood. Hematemesis of bright red or “coffee ground” vomitus is often the initial symptom of an upper GI bleed. Melena (dark, tarry stools) can also indicate upper GI bleeding that is occurring at a slower rate.
The majority of people who experience a GI bleed spontaneously stop bleeding. However, treatment is initiated immediately in cases of massive bleeding and consists of endoscopic hemostasis of the bleeding vessel. Vasoactive medications such as epinephrine, octreotide, or vasopressin may also be administered to help stop the bleeding. Gastric lavage may be done prior to endoscopy to remove blood from the stomach and improve endoscopic visualization. If bleeding continues, surgery may be necessary. Subsequent treatment to prevent rebleeding depends on the cause of the bleeding.
Ineffective tissue perfusion
Risk for imbalanced fluid and electrolytes
deficient fluid volume
hypokalemia, hypochloremia, and metabolic alkalosis
Risk for aspiration
Risk for activity intolerance
Potential complication: hypovolemic shock
Deficient knowledge, Ineffective therapeutic regimen management, or Ineffective health maintenance